Explore this issue:June 2014
In 2007, the U.S. Food and Drug Administration (FDA) required the labeling on the phosphodiesterase-5 (PDE-5) inhibitors to display more prominently the potential risk for sudden hearing loss associated with all agents in this class (i.e., sildenafil, tadalafil, and vardenafil).
This change came on the heels of a case report of sudden hearing loss in a man taking sildenafil, which in turn prompted an FDA investigation of the post-marketing data of these agents and resulted in the discovery of 23 cases of sudden hearing loss thought to be associated with these agents (J Laryngol Otol. 2007;121:395-397).
Since these initial reports, additional evidence continues to document cases of sudden hearing loss in people taking PDE-5 inhibitors. To date, none of the evidence has established causality, and the mechanism of action remains unclear; however, what does appear evident is support for the recognition that sudden hearing loss may be a real risk in people who take PDE-5 inhibitors. Otolaryngologists should take this into consideration when seeing patients who present with sudden hearing loss.
The Evidence So Far
The evidence for an association between PDE-5 inhibitors and sudden hearing loss comes from case reports, one large epidemiological study, and reviews of postmarketing data. In a 2009 report, investigators reviewed two cases of sudden hearing loss from PDE-5 inhibitors along with the FDA postmarketing data in 23 patients (Laryngoscope. 2009;119:1586-1589). Given the retrospective nature of the study and incomplete data from the FDA, as well as the inability to address the potential for confounding variables for sudden hearing loss and comorbidities, the study reported inconclusive findings of the relationship between PDE-5 inhibitor use and sudden hearing loss.
Co-author James E. Saunders, MD, assistant professor of surgery in the division of otolaryngology at Dartmouth Medical School, Dartmouth-Hitchcock Medical Center in Lebanon, N.H., is concerned about the current evidence, saying that it is limited by the retrospective nature of most of the studies and the lack of randomized clinical data. “The problem with case reports is that these drugs are widely used and so there may be reported cases just because the exposure of the drug is so high,” he said.
A report on epidemiological data from more than 11,000 men aged 40 years and older that did adjust for confounding variables concluded that men reporting hearing impairment were more likely to also report using any of the PDE-5 inhibitors (odds ratio [OR] of 2.23, 95% CI, 1.36-3.66) (Arch Otolaryngol Head and Neck Surg. 2010;136:488-492). This association persisted after adjusting for potential confounding variables, including sociodemographic, behavioral, and health-related characteristics.